Vol 2, No 1 (2015)

Table of Contents

Cover Page
Joana Almeida Espírito Santo, Rui Garcia, Rui Marques dos Santos, João Lemos, Isabel Santana

Creutzfeldt–Jakob disease (CJD) is a rare and fatal neurodegenerative disorder with a broad spectrum of early clinical manifestations, comprising neurological and psychiatric symptoms. The authors report the case of a patient admitted with a diagnosis of depressive disorder with psychotic symptoms, with post-mortem confirmation of CJD and discuss how CJD’s clinical heterogeneity can lead to misdiagnosis of the disease. Despite CJD’s unique pathogenesis, its kaleidoscopic presentation justifies the integrated investigation of patients with psychiatric symptoms, avoiding restrictive diagnosis.

Ana Isabel Costa, Joana Jacinto, Tiago Freitas, Pedro Freitas, Maria Luz Brazão

Pulmonary embolism (PE) related to the presence of right heart thromboemboli entails a higher mortality rate than PE alone. Furthermore, right heart thromboemboli are often associated with deep venous thrombosis. The most effective therapy for haemodynamically stable patients remains unknown, although recent data suggest that thrombolytic therapy is associated with a better outcome. We describe the case of an 83-year-old woman, hospitalized with PE consequent to right heart thrombus-in-transit, in whom investigation revealed a concomitant deep venous thrombosis. She required thrombolysis, given the high mortality risk that is traditionally associated with this clinical entity.

Chris Anthony, Meenal Sharma, Roberto Spina, Peter S Macdonald, Jacob Sevastos

Introduction: Despite adherence to current guidelines regarding dose adjustment and drug-level monitoring, beta-lactam-induced encephalopathy can still occur in the setting of chronic renal impairment.
Case Report: We report what we believe is the first case of piperacillin- and tazobactam-induced encephalopathy in a patient with pre-existing cefepime-induced encephalopathy in the context of end-stage kidney disease despite adequate dose adjustment for renal impairment.

Roxana González-Mazarío, Luisa Suárez Álvarez, Luisa Micó, Inés Moret Tatay, Miguel Salavert Lletí

Background: The appearance of symptoms compatible with systemic autoimmune diseases has been described in relation to several viral infections like HIV, cytomegalovirus and especially PVB19, depending on the evolution of the immunological condition of the host and their age. We present a young immunocompetent male patient, with clinical manifestations simulating systemic lupus erythematosus (SLE) with important activation of cytokines.

Methods: For quantification of the different cytokines in plasma, a commercially available multiplex bead immunoassay, based on the Luminex platform (Cat # HSCYTO-60SK-08, Milliplex® MAP High Sensitivity, Millipore), was used according to the manufacturer’s instructions. All samples were run in duplicate and the data (mean fluorescence intensity) were analyzed using a Luminex reader. The mean concentration was calculated using a standard curve.

Results: The clinical evolution was favourable without the need for any specific treatment, showing complete recovery after two months. Whilst the symptoms and viral charge were disappearing, the anti-DNA continued to increase and we demonstrate important activation of IL-10, IL-6 and TNFα cytokines as a result of a hyperstimulating response by an immunocompetent hyperfunctional system, which persists after clinical improvement. We should emphasize the behaviour of two cytokines: IL-12p70 and IL-2, which showed opposite tendencies.

Conclusions: Viral infections, especially PVB19, can produce or simulate several autoimmune diseases as a hyperstimulation response from an immunocompetent hyperfunctional system. Consequently, a persistent increase of autoantobodies and important activation of cytokines, even after clinical improvement and seroconversion, can be demonstrated.

Laura Virginia Gonzalez

An 81-year-old female patient required numerous admissions for symptoms of confusion, visual hallucinations, myoclonus and seizures, which were treated as stroke, infections and viral encephalitis with some improvement after treatment but with recurrence that caused her to be readmitted to hospital. On the last admission, she was found to have very high antithyroid antibodies and a diagnosis of Hashimoto’s encephalopathy was made, with an overwhelming response to steroids.

Joana Almeida Espírito Santo, Rui Garcia, Benilde Barbosa, Olinda Rebelo, José Pereira de Moura

Immune-mediated necrotizing myopathies (IMNM) are recognized as a subgroup of idiopathic inflammatory myopathies (IIM). IMNM are defined based on a combination of clinical presentation and laboratory studies, requiring a specific myopathological pattern on muscle biopsy for diagnosis. The authors describe a case of a patient with necrotizing myopathy, thought to be immune mediated, highlighting the challenge of its differential diagnosis. As clinical assessment and diagnostic tools sometimes fail to determine whether a necrotizing myopathy is immune mediated, leading to misdiagnosis and a compromise of the optimal therapeutic approach, distinguishing between IMNM and other myopathies is crucial.

Ossama Maadarani, Zouheir Bitar

Epigastric pain is a manifestation of several medical and surgical conditions. However, when persistent epigastric pain is associated with microscopic or frank haematuria and elevated lactate dehydrogenase (LDH), especially in patients with increased risk of thromboembolic events, acute renal infarction (ARI) should be considered. We report the case of a 77-year-old male patient who presented with sudden persistent epigastric pain and elevated LDH who was found to have atrial fibrillation. The patient was diagnosed with ARI. ARI is not usually a typical differential diagnosis in patients with persistent epigastric pain and elevated LDH in whom the risk of thromboembolic events is high. Thus, physicians should perform a contrast-enhanced CT scan as early as possible to rule out or confirm renal infarction.